Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 22, 2009, 4:07 PM MST for Maricopa County, Arizona. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2009, 4:07 PM MST (23:07 UTC)
- Expired
- Aug 22, 2009, 6:00 PM MST
- In force
- 113 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 157 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 222307
FFWPSR
AZC013-230100-
/O.NEW.KPSR.FF.W.0010.090822T2307Z-090823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST SAT AUG 22 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
FOR NORMALLY DRY WASHES DRAINING INTO CENTENNIAL WASH
3 MILES NORTHWEST TO NORTHEAST OF THE TOWN OF AGUILA.
* UNTIL 600 PM MST
* AT 356 PM MST...2 TO 3 INCHES OF RAIN WHICH FELL OVER THE
HEADWATERS OF THE CENTENNIAL WASH EARLIER THIS MORNING WAS
DRAINING SOUTH FROM YAVAPAI COUNTY TOWARD AGUILA. THE
WASH CROSSING HIGHWAY 71...3 MILES NORTHEAST OF AGUILA WAS
RUNNING AT 2700 CFS AT 4 PM. THE WASH WAS RUNNING AT BANKFULL
WITH FLASH FLOODING LIKELY.
HIGHWAY 71...3 MILES NORTHEAST OF AGUILA IS LIKELY COVERED
WITH SWIFT RUNNING WATER. THIS WASH DRAINS INTO THE LARGER
CENTENNIAL WASH ABOUT 2 MILES NORTHWEST OF AGUILA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3402 11308 3402 11307 3393 11311 3391 11325
3402 11327 3403 11315
$$
HV1 follow-up statement
000
WGUS75 KPSR 230017
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
517 PM MST SAT AUG 22 2009
AZC013-230100-
/O.CON.KPSR.FF.W.0010.000000T0000Z-090823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
517 PM MST SAT AUG 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHWESTERN MARICOPA COUNTY NEAR THE TOWN OF AGUILA...
TWO TO THREE INCHES OF RAIN WHICH FELL OVER THE HEADWATERS OF THE
CENTENNIAL WASH EARLIER THIS MORNING WAS DRAINING SOUTH FROM YAVAPAI
COUNTY TOWARD THE TOWN OF AGUILA. THE WASH CROSSING HIGHWAY 71...3
MILES EAST TO NORTHEAST OF AGUILA WAS RUNNING AT 2700 CFS AT 4 PM...
AND AT 5 PM HAD INCREASED TO 3479 CFS. THE WASH WAS RUNNING AT
BANKFULL WITH FLASH FLOODING LIKELY.
HEAVY RUNOFF WILL LIKELY SPREAD OVER AREAS JUST NORTH OF THE TOWN OF
AGUILA...THEN EMPTY INTO THE CENTENNIAL WASH 1 TO 2 MILES NORTHEAST
OF AGUILA.
THE FLASH FLOOD WARNING ISSUED EARLIER FOR THE AREA NEAR HIGHWAY 71
EAST TO NORTHEAST OF AGUILA REMAINS IN EFFECT UNTIL 6 PM...AND
MAY BE EXTENDED IF WATER LEVEL DONT RECEDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3402 11308 3402 11307 3393 11311 3391 11325
3402 11327 3403 11315
$$
HVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:45 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 22, 2:45 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 245 PM MST SAT AUG 22 2009 .SYNOPSIS... UNSETTLED WEATHER...WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS... CAN BE EXPECTED THROUGH THE WEEKEND AS SEVERAL UPPER LEVEL DISTURBANCES EMBEDDED IN SOUTHERLY FLOW ALOFT INTERACT WITH A MOIST AND UNSTABLE AIR MASS. EARLY NEXT WEEK...FLOW ALOFT FROM THE SOUTHWEST WILL RESULT IN A MARKED DECREASE IN THUNDERSTORM ACTIVITY. TEMPERATURES SUNDAY WILL REMAIN COOL...WITH A WARMING TREND EXPECTED NEXT WEEK. && .DISCUSSION... AS OF 2 PM...SHORT WAVE ROTATING TO THE NORTH AROUND AN UPPER LOW OFF NRN BAJA WAS MOVING NORTH OF OUR CWA WITH DVV FOLLOWING OVER OUR WESTERN CWA. THE MAIN CLUSTER OF SHOWERS/STORMS THAT WAS SEEN EARLIER OVER ZONES 22/21 HAS DISSIPATED OR MOVED NORTH. HOWEVER...AS CLOUDS HAVE THINNED BEHIND THE WAVE THE AIRMASS HAS HEATED A BIT...AND SOME LOCATIONS SUCH AS IMPERIAL ALREADY HAVE REACHED TO TRIPLE DIGITS. MOISTURE REMAINS HIGH OVER THE LOWER DESERT AND SURFACE DEWPOINTS WERE MOSTLY IN THE 60S...AND AS SUCH ISOLATED SHOWERS/THUNDERSTORMS HAVE STARTED TO DEVELOP OVER THE SOUTHWEST DESERTS...AND OVER WESTERN PIMA COUNTY. STEERING FLOW WILL BECOME MORE SLY TO SSWLY OVERNIGHT TONIGHT...AND SYNOPTIC SCALE FORCING WILL BE MINIMAL. STILL...WE SHOULD SEE ENOUGH INSTABILITY AND MOISTURE TO ALLOW FOR A CHANCE FOR SHOWERS OR STORMS THIS EVENING OVER MOST OF THE CWA. EXPECT STORM POTENTIAL TO DECREASE QUITE A BIT BY MID EVENING ONCE WE LOSE THE SOLAR HEATING. PROGS INDICATE THAT THE LOW OFF SRN CA/NRN BAJA WILL BEGIN TO OPEN UP AND MOVE INLAND INTO THE GREAT BASIN TOMORROW...WITH AN OPEN WAVE TROF MOVING INTO SERN CA/SRN NV. SINCE LOW LEVEL MOISTURE AND INSTABILITY WILL STILL BE PRESENT TOMORROW...THIS TROF WILL BRING DECENT DYNAMICS IN THE FORM OF PVA/DIFLUENCE ALOFT/JET FORCING. POPS ARE IN THE 10 TO 20 PERCENT RANGE OVER MOST OF OUR LOWER DESERT SUNDAY AFTN/EVE AS THE COVERAGE OF STORMS THAT DEVELOP WILL LIKELY NOT BE TOO GREAT. HOWEVER...WITH THE AMOUNT OF SHEAR THAT SHOULD BE PRESENT...STORMS THAT FORM HAVE POTENTIAL TO APPROACH SEVERE LEVELS. THUS...COULD BE RATHER INTERESTING TOMORROW. ONE FACTOR THAT MAY LIMIT AMOUNT OR INTENSITY OF STORMS IS THE MAX TEMPS WHICH WILL REMAIN BELOW SEASONAL NORMALS...AND IN THE UPPER 90S TO LOW TRIPLE DIGITS. RESIDUAL TROUGHING REMAINS OVER THE SOUTHWEST CONUS THROUGH THE REMAINDER OF NEXT WEEK AND THE BL MOISTURE STAYS A BIT ELEVATED OVER ERN AZ. POPS WILL BE TRENDING DOWN MON THROUGH WED WITH TEMPERATURES TRENDING UP. AT THIS TIME EXPECTING DRY WEATHER AND TYPICAL TEMPERATURES BY THE END OF THE WEEK. SOMETHING TO WATCH IN THE EXTENDED WILL BE THE CONTINUALLY ACTIVE TROPICS. && .AVIATION... KPHX/KIWA/KBLH/KIPL AND SURROUNDING AIRFIELDS... THIS AFTERNOON IS THE BEST THREAT OF THUNDERSTORM ACTIVITY FOR ALL TAF SITES...THE BULK OF THE ACTIVITY CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX THIS EVENING...WITH A 30 PERCENT CHANCE OF STORMS TO IMPACT KPHX/KIWA. WITH SOUTHERLY STEERING FLOW...STORMS THAT FORM OVER THE OPEN DESERTS WILL MOVE TO THE N-NE AND HAVE THE POTENTIAL TO DROP SOME HEAVY RAINFALL THAT COULD LOWER VISIBILITY TO AROUND 5-6SM/CIGS NEAR 6000 FT...AND ALSO BELCH OUT SOME STRONGER OUTFLOW WINDS UP TO 40KTS. ACTIVITY WANES BY AROUND 05Z SUN...WITH SCT-BKN CLOUDS AOA 12KFT...AND LIGHTER DRAINAGE WINDS PERSISTING OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... A LOW PRESSURE SYSTEM WILL PUSH THROUGH THE REGION ON MONDAY... CONFINING ANY SHOT AT PRECIPITATION TO MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. BY TUESDAY...A DRIER WEST-SOUTHWESTERLY FLOW WILL TREND RELATIVE HUMIDITIES DOWN...AND DAYTIME TEMPERATURES WILL GRADUALLY WARM THROUGH THE END OF THE WEEK. SUFFICIENT MOISTURE IS EXPECTED TO REMAIN OVER SOUTHERN GILA COUNTY DURING THIS TIME FRAME FOR A SLIGHT CHANCE OF AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EACH DAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...CB/INIGUEZ AVIATION...MEYERS FIRE WEATHER...MEYERS
Hazardous weather outlook, Aug 22, 5:00 AM MST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 500 AM MST SAT AUG 22 2009 AZZ022>024-027-028-230000- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 500 AM MST SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE DAY...TAPERING OFF THIS EVENING. RAINFALL AMOUNTS AND RATES ARE NOT EXPECTED TO BE SIGNIFICANT ENOUGH TO POSE A THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LOW PRESSURE SYSTEM WILL MOVE THROUGH ARIZONA ON SUNDAY. WITH PLENTY OF MOISTURE AVAILABLE AND A SIGNIFICANT AMOUNT OF ENERGY IN THE ATMOSPHERE...ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREAT WILL BE HIGH WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-230000- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 500 AM MST SAT AUG 22 2009 /500 AM PDT SAT AUG 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS OF MODERATE INTENSITY WILL POSSIBLE THROUGH THE DAY ALONG WITH ISOLATED THUNDERSTORMS. WITH HEIGHTENED PRECIPITATION CHANCES THROUGH MUCH OF THE DAY...AND SOME BRIEF PERIODS OF HEAVIER RAIN...LOCALIZED FLOODING MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX INIGUEZ
In the hours before
Special weather statement, Aug 22, 2:59 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
259 PM MST SAT AUG 22 2009
AZZ024-222300-
GILA AZ-MARICOPA AZ-
259 PM MST SAT AUG 22 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 400 PM MST
AT 255 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SUNFLOWER..MOVING NORTH AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS AROUND 40 MPH. HEAVY
RAIN IS POSSIBLE ALONG THE BEELINE HIGHWAY NEAR SUNFLOWER AND
FURTHER NORTH TOWARDS THE COUNTY LINE. MINOR FLOODING IS POSSIBLE
ALONG THE ROADWAY THROUGH THIS EVENING.
LOCATIONS IMPACTED INCLUDE...
SUNFLOWER...
LAT...LON 3400 11141 3397 11139 3395 11134 3368 11139
3370 11162 3402 11161 3403 11144
TIME...MOT...LOC 2156Z 186DEG 11KT 3383 11150
HIRSCHLocal storm report, Aug 22, 3:43 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
343 PM MST SAT AUG 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 3 WNW EL MIRAGE 33.61N 112.38W
08/21/2009 MARICOPA AZ BROADCAST MEDIA
NUMEROUS TREES DOWN ALONG WEST WADDELL ROAD BETWEEN NORTH
REEMS ROAD AND NORTH LITCHFIELD ROAD.
&&
PADDOCKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 21, 6:53 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 52 min |
| Aug 21, 7:25 PM MST | Special Weather Statement | PSR | 65 min | |
| Aug 21, 7:47 PM MST | Special Weather Statement | PSR | Maricopa | 58 min |
| Aug 21, 7:59 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 61 min |
| Aug 21, 8:34 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Aug 21, 8:41 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 21, 9:16 PM MST | Special Weather Statement | PSR | Pinal | 59 min |
| Aug 22, 2:59 PM MST | Special Weather Statement | PSR | 61 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.